Ace inhibitors are an important class of medications used to treat heart problems and other conditions. But at Sunnybrook’s Drug Safety , Karen Binkley has seen a small group of people on these drugs experience dramatic swelling. People like David Prince, who was taking them following his heart transplant. And the swelling that resulted was quite extreme and my face.

Was blown up and then it would go down. and then it happened again, this time restricting his breathing. That’s when I contacted the s and we went through a process of trying to eliminate. Eliminate all the potential causes. He and his medical team thought it might be due to some dental issues he was experiencing, or maybe one of the medications he was taking,.

But there were no clear answers. david was referred to binkley who found an ACE inhibitor was the culprit. She says it’s important to consider all possible contributing factors, but because this swelling can happen months or years after starting the drug, it’s often overlooked as the cause. We don’t know what triggers the swelling. We think sometimes it can happen with some minor trauma.

Or maybe an infection. this can trigger an abundance of a compound in the body called bradykinin, which ACE Inhibitors prevent the breakdown of. About one percent of people also have low levels of a second enzyme that can break down bradykinin. It’s this small group, says Binkley, who is at risk for dangerous swelling. So the airway can close off and people can actually suffocate.

But there can be swelling in other parts of the body, hands, lips, and that can be very troublesome too. She says the problem is not well recognized, and David agrees. I felt very confused for a good four months as to what was causing this particular problem. As there is no way to predict who will be affected, experts say.

Leave a Reply